MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490105-11
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, a plastic piece was stuck in a catheter.The diagnostic procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: it was confirmed that no fragment fall into the patient.There was no injury to the patient.
 
Additional Manufacturer Narrative
Isi received the fully articulating catheter involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation did not replicate nor confirm the customer reported complaint.No physical damage was observed with the catheter.The tool channel and shaft assembly appeared to be intact with no missing or broken component.The customer returned a small plastic ring object that measured around 0.145" in diameter separately, with the catheter.It is unclear where this foreign object came from.A leak tester calibrated to an output of 140-180 mmhg was used to perform the leak test.During the leak test, no steady stream of bubbles was observed coming from the catheter.Leak test was conducted for 1-2 minutes on each trial.A reprocessing cover was also successfully installed on the catheter with no issues.The catheter was shaken and did not show obvious signs of fluid inside the housing.Slushing liquid noise was not observed.Fibers appeared to be normal when viewed with an exfo scope.No fluid was observed within the catheter shuttle adapter or tool channel.The catheter also passed a continuity leak test.The plastic piece returned with the device was measured to have an outside diameter of approximately 0.15" and thickness of 0.06".The plastic piece was confirmed to be a seal, catheter connector.Visual inspection confirmed that there is a seal present in the device.Therefore, the dislodged seal is an extra seal.The catheter clinical development engineer (cde) reviewed the procedure video provided by the account.Per the catheter cde, the video showed that the physician used a vision probe to view the tool channel once resistance was felt when attempting to pass an instrument down the tool channel.Video from the vision probe confirmed that the seal was stuck in the tool channel.The catheter was removed from the system and the vision probe was used to push the loose seal out of the distal end of the catheter.The loose seal was returned with the device.The device was provided to catheter mechanical engineering manager for further evaluation.Per catheter mechanical engineering manager, a zibra scope was inserted through the distal end of the catheter and tweezers were used to confirm the presence of an o-ring.The catheter was confirmed to have had two o-rings installed during manufacturing.The o-ring remaining in the connector was found to be loose.The root cause of additional seal being assembled in the device is attributed to manufacturing.This complaint is considered to be reportable due to the following conclusion: failure analysis identified a dislodged catheter seal from a portion of the device that enters the patient.Based on the information provided, there was no report from the customer that a fragment from the instrument fell into the patient during the procedure.While there was no report of harm or injury to the patient and no report of fragments falling into the patient, the reported failure mode could likely cause or contribute to an adverse event if the fragment(s) did fall into the patient.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14538662
Report Number2955842-2022-11866
Device Sequence Number14805242
Product Code EOQ
UDI-Device Identifier00886874116258
UDI-Public(01)00886874116258(10)S10220106
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490105-11
Device Catalogue Number490105
Device Lot NumberS10220106 0024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/29/2022
Initial Report FDA Received Date05/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexFemale